Utah, 2007

Flash Flooding in Utah, July 24, 2007

July 24, 2007 · NWS SLC · 2 events in 2 counties and zones

Heavy, slow moving thunderstorms caused flooding in the Fremont river. Damage was reported in Capitol Reef National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy, slow moving thunderstorms caused flooding in the Fremont river. Damage was reported in Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 24, 3:55 AM MST, 35 minutes earlier.

Area forecast discussion, Jul 24, 3:55 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT TUE JUL 24 2007

.SYNOPSIS...HIGH PRESSURE TO THE EAST OF UTAH WILL MAINTAIN A VERY
MOIST SOUTHERLY FLOW ACROSS THE GREAT BASIN THROUGH MIDWEEK. THE
HIGH PRESSURE WILL DRIFT WEST AND SETTLE OVER UTAH BY THE END OF THE
WEEK.

&&

.DISCUSSION...THE UPPER HIGH CENTERED TO THE EAST OF THE GREAT BASIN
WILL MAINTAIN THE VERY MOIST SOUTHERLY FLOW ACROSS THE FORECAST
AREA THROUGH AT WEDNESDAY. A NUMBER OF VORTICITY MAXIMA CAN BE FOUND
EMBEDDED IN THE SOUTHERLIES ACROSS AZ/ERN NV/UT. THE MOST ACTIVITY
OF THESE IS MOVING NORTH NEAR THE NV/AZ BORDER. THIS FEATURE HAS
GENERATED AN AREA OF FAIRLY WELL ORGANIZED CONVECTION OVER EXTREME
SW UTAH...WITH LOCALLY HEAVY RAIN NOTED NORTH AND WEST OF KSGU. SOME
OF THE TERRAIN ON THE AREA IS SUSCEPTIBLE TO FLASH FLOODING...BUT
WITH THE CONVECTION MOVING STEADILY NORTH-NORTHEAST FEEL THAT THE
RUNOFF SHOULD BE MANAGEABLE OVER THE NEXT HOUR OR SO.

FOR NOW HAVE DECIDED AGAINST A FLASH FLOOD WATCH FOR SW UTAH TODAY.
DYNAMIC SUBSIDENCE FOLLOWING THE ABOVE MENTION VORTICITY MAX SHOULD
KEEP CONVECTION IN CHECK THROUGH ABOUT MIDAFTERNOON. NOT SEEING ANY
TRAILING DYNAMIC SUPPORT THIS AFTERNOON TO ENHANCE CONVECTION...
THOUGH WILL HAVE TO KEEP AN EYE ON THE OLD MCS THAT DISSIPATED OVER
SW AZ EARLIER THIS EVENING.

NOT MUCH CHANGE IN AMBIENT CONDITIONS EXPECTED HEADING INTO
WEDNESDAY. AFTER WEDNESDAY THE UPPER HIGH EAST OF THE AREA TRIES TO
PULL BACK INTO THE BASIN. THE GFS AND ECMWF ARE IN A BIT BETTER
AGREEMENT WITH THIS SOLUTION. THE MOISTURE CURRENTLY OVER UTAH NOT
LIKELY TO STRAY FAR...SO SCATTERED DIURNAL MOUNTAIN CONVECTION A
GOOD BET LATE IN THE WEEK...AND ON INTO EARLY NEXT WEEK. THE ONLY
AREA OF THE STATE THAT MAY SEE A DECREASE IN ACTIVITY WOULD BE THE
FAR NORTH WHERE SLIGHTLY DRIER AIR WILL SEEP INTO THE AREA.

&&

.AVIATION...SOUTHERLY WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE EARLY AFTERNOON HOURS...WITH ISOLATED GUSTS TO 22KT POSSIBLE.
NORTHWESTERLY LAKE BREEZE WILL LIKELY BE DELAYED THIS AFTERNOON.
THUNDERSTORM ACTIVITY COULD IMPACT THE SLC TERMINAL AND APPROACH
GATES THIS AFTERNOON.

&&

.FIRE WEATHER...DEEP LAYER MOISTURE COVERS THE FIRE DISTRICT THIS
MORNING. SHOWERS/THUNDERSTORMS WILL BE WET THROUGH WEDNESDAY.
RELATIVE HUMIDITY RECOVERY SHOULD BE 40 PERCENT OR HIGHER FOR ALL
AREAS TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........CONGER
AVIATION/FIRE WEATHER...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 23, 5:30 AM MST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT MON JUL 23 2007

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
630 AM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS OVER UTAH WILL SPAWN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH TONIGHT. A FEW OF THE
STRONGER THUNDERSTORMS COULD GENERATE LOCALLY HEAVY PRECIPITATION
ACROSS THE SOUTHERN THIRD OF THE STATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABUNDANT MOISTURE WILL REMAIN ACROSS UTAH AND SOUTHWEST WYOMING
TUESDAY THROUGH WEDNESDAY. TUESDAY WILL LIKELY BE THE DAY WITH THE
GREATEST NUMBER OF THUNDERSTORMS...ALONG WITH THE BEST THREAT FOR
FLASH FLOODING FOR SOUTHERN AND CENTRAL UTAH. SLIGHTLY DRIER AIR
WILL MOVE INTO EXTREME NORTHWEST UTAH LATE IN THE WEEK. THE
REMAINDER OF THE AREA WILL SEE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER AND NEAR THE MOUNTAINS...THROUGH THE
COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 90 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 24, 4:30 AM MST to 7:30 AM MST
Where
Washington County, 2.35 mi SSE of Bloomington
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
37.020, -113.580

Flash Flooding occured just south of the city center in Bloomington, with water, mud, and small boulders across the roadways. In addition, the storm drain was washed out.

Flash Flood, Wayne

When
July 24, 3:30 PM MST to 7:30 PM MST
Where
Wayne County, 1.38 mi N of Teasdale
Cause
Heavy Rain
Property damage
$14,000
Reported by
Park/Forest Service
Coordinates
38.300, -111.470

Heavy rain caused flash flooding in Sulphur Creek and the Fremont River. The primary damage was in Capitol Reef National Park. A number of stretches of SR 173 and other local roads were covered with mud and rocks, and a small bridge was washed out as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47801, 47810.